Q:

5/31/2013
Have you heard of tingling and pain in hands following the administration of allergy shots? We have a patient who does not have local reactions but has complained of tingling, pain and numbness in one hand after the injections. There is no pattern as to which injection or which hand is affected.

A:

Thank you for your inquiry.

The problem you describe would not normally be considered related to allergy injections. However, there is a condition known as “reflex sympathetic dystrophy” (complex regional pain syndrome) that can follow trauma, and has been thought to be due to injections in the past. Although your patient does not have a classic form of this condition, it is something to be considered if symptoms persist.

For your interest, here is a link to a discussion of this disorder.

If the problem continues you might consider a referral to a neurologist.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology